Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 243, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 13, 2011, 3:19 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2011, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 13, 2011, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:45 PM EDT | TSTM WND DMG | 3 Nne Silverstreet, SC | TREES DOWN ON POWERLINES NEAR THE INTERSECTION OF STONEY BATTERY RD AND SPEARMAN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709
WUUS52 KCAE 131919
SVRCAE
SCC071-081-132000-
/O.NEW.KCAE.SV.W.0243.110813T1919Z-110813T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SAT AUG 13 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
PROSPERITY...OR 10 MILES SOUTH OF NEWBERRY...AND MOVING EAST AT 15
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY AND
NEWBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3404 8195 3407 8194 3413 8188 3421 8195
3435 8138 3405 8148 3402 8150 3399 8198
3401 8198
TIME...MOT...LOC 1920Z 255DEG 14KT 3414 8167
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:17 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 13, 2:17 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 217 PM EDT SAT AUG 13 2011 .SYNOPSIS... A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA TODAY. A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA LATE MONDAY THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS STILL AFFECTING THE PEE DEE REGION LATE THIS MORNING. HEAVIEST RAIN HAS MOVED EAST OF CHESTERFIELD AND LEE COUNTIES. HOWEVER...THERE STILL APPEARS TO BE REDEVELOPMENT EAST OF I-77. WILL KEEP HIGHEST POPS IN THE EAST FOR THE NEXT FEW HOURS. LOW CLOUDS CLEARING FROM THE SOUTH. DIFFERENTIAL HEATING IN UNSTABLE ATMOSPHERE COUPLED WITH ANOTHER SHORTWAVE THIS AFTERNOON AND EVENING WILL ALLOW MORE CONVECTION TO DEVELOP. AFTERNOON HIGHS IN THE UPPER 80S TO LOWER 90S. LOWS TONIGHT IN THE LOW TO MID 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY/... A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR ALONG WITH AN ASSOCIATED NEGATIVELY TILTED UPPER TROUGH APPROACHES SUNDAY AND MOVES THROUGH MONDAY. HIGH CHANCE POPS WITH SHOWERS AND THUNDERSTORMS SUNDAY. THE COLD FRONT SHOULD MOVE THROUGH AROUND MIDNIGHT SUNDAY NIGHT AND ON TO THE EAST FOR MONDAY. WILL END CHANCE POPS BY AROUND MIDNIGHT. TEMPERATURES A BIT COOLER SUNDAY WITH CLOUD COVER...HIGHS IN THE UPPER 80S. MORE SUN MONDAY WITH DRIER AIR AND HIGHS BACK UP INTO THE LOWER 90S BUT AFTERNOON DEWPOINTS IN THE LOWER TO MIDDLE 60S SHOULD GIVE AFTERNOON HEAT INDEX VALUES BELOW 95 DEGREES. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... DRIER AIR MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS OVER THE EASTERN SEABOARD. MAINLY DRY THROUGH MID- WEEK AND MAINLY LOW CHANCE POPS THURSDAY INTO SATURDAY. HIGHS WILL BE MAINLY IN THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO AROUND 70 DEGREES. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... 88D SHOWS SHOWERS/TSTMS ACROSS THE CENTRAL/EASTERN MIDLANDS THIS MORNING. DEVELOPMENT BEING ENHANCED BY SOME LOW LEVEL ISENTROPIC LIFT THAT SHOULD SHIFT NORTH OF CAE/CUB BY 13Z. SATELLITE AND OBS SHOW PLENTY OF LOW CLOUDS AND SOME FOG ACROSS THE AREA. MANY TAF SITES INDICATING MVFR/IFR CONDITIONS. MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE OVER THE AREA TODAY...ESPECIALLY THIS MORNING. EXPECT CEILINGS AND VISIBILITIES TO GRADUALLY INCREASE THOUGH MID/LATE MORNING AND A RETURN TO VFR CONDITIONS BETWEEN 14Z-15Z. THERE LOOKS TO BE A CHANCE OF SHOWERS/THUNDERSTORMS WITH DAYTIME HEATING AND AIRMASS BECOMING MODERATELY UNSTABLE BY AFTERNOON...BUT EXPECT BEST CHANCE FOR POPS SATURDAY NIGHT/SUNDAY WITH APPROACHING COLD FRONT. FOR NOW WILL MENTION CB IN CLOUD GROUP FOR THE AFTERNOON/EVENING HOURS. ANOTHER ROUND OF LOW CLOUDS/LIGHT FOG POSSIBLE AFTER MIDNIGHT TOWARD SUNDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE. EXPECT VFR CONDITIONS TO ONCE AGAIN BECOME MVFR/IFR IN LOW CLOUDS/FOG ALONG WITH SHRA/TSRA EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. DRIER CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 506 AM EDT SAT AUG 13 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140906- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 506 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AHEAD OF AN APPROACHING COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 13, 2:28 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT SAT AUG 13 2011
GAZ040-063>065-077-131930-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
228 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE AND COLUMBIA COUNTIES THROUGH 330 PM
EDT...
AT 225 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM......IN GROVETOWN...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...
MARTINEZ AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3365 8259 3366 8250 3370 8252 3372 8242
3357 8206 3341 8194 3337 8193 3335 8194
3331 8187 3326 8183 3325 8185 3321 8180
3313 8174 3319 8224 3325 8225 3331 8234
3335 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 1827Z 291DEG 26KT 3341 8209
SMITHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:35 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lee, Sumter | 55 min |
| Aug 13, 9:28 AM EDT | Areal Flood Advisory | CAE | Chesterfield, Lee, Sumter | 2 hr |
| Aug 13, 9:59 AM EDT | Flash Flood Warning | CAE | Lee | 61 min |
| Aug 13, 3:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 47 min |
| Aug 13, 3:42 PM EDT | Special Weather Statement | CAE | Lexington | 48 min |
| Aug 13, 4:03 PM EDT | Special Weather Statement | CAE | Barnwell | 42 min |
| Aug 13, 4:07 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry | 38 min |
| Aug 13, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 25 min |
| Aug 13, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 64 min |
| Aug 13, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 46 min |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 19 min |
| Aug 13, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 59 min |
| Aug 13, 7:12 PM EDT | Special Weather Statement | CAE | Lancaster | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.